Advertisement

Numerical Algorithms

, Volume 80, Issue 3, pp 709–740 | Cite as

A direct method for accurate solution and gradient computations for elliptic interface problems

  • Xiaohong ChenEmail author
  • Xiufang Feng
  • Zhilin Li
Original Paper
  • 101 Downloads

Abstract

Recently, an augmented IIM (Li et al. SIAM J. Numer. Anal. 55, 570–597 2017) has been developed and analyzed for some interface problems. The augmented IIM can provide not only a second-order accurate solution in the entire domain but also second-order accurate gradients from each side of the interface. In the augmented IIM, the PDE is reformulated and an augmented variable of co-dimension one is introduced and solved through a Schur complement system. Nevertheless, the augmented IIM is somewhat difficult to implement and understand for non-experts in the area. In this paper, a direct method (thus simpler than augmented IIM) without using the augmented variable is proposed for elliptic interface problems with a variable coefficient that can have a finite jump across an interface. The resulting finite difference scheme is the standard five-point central scheme at regular grid points, while it is a compact nine-point scheme at irregular grid points. The computed solution is second-order accurate and will be used to recover the gradient from each side of the interface to second-order accuracy. The discrete Green’s function is constructed and used to prove second-order convergence of both the solution and gradient for the one-dimensional algorithm with a piecewise constant coefficient. For the two-dimensional algorithm with a piecewise constant coefficient, we numerically prove second-order convergence of the solution by applying the discrete elliptic maximum principle using an optimization solver, while the second-order convergence of the gradient and the same conclusion for more general problems will be only demonstrated in the numerical examples.

Keywords

Elliptic interface problem Accurate solution and gradient computation Variable coefficient with discontinuities Convergence proof Discrete Green’s function Discrete elliptic maximum principle Compact finite difference scheme 

Mathematics Subject Classification (2010)

65N06 65N85 35J25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

We would like to thank the anonymous referees for useful suggestions which helped us to improve the quality of the paper.

Funding information

The first author was partially supported by the US NSF grant DMS-1522768. The second author was supported by the China NSF grant 11161036. And third author was partially supported by the US NSF grant DMS-1522768 and China NSF grants 11371199 and 11471166.

References

  1. 1.
    Beale, J.T., Layton, A.T.: On the accuracy of finite difference methods for elliptic problems with interfaces. Commun. Appl. Math. Comput. Sci. 1, 91–119 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Epshteyn, Y., Phippen, S.: High-order difference potentials methods for 1D elliptic type models. Appl. Numer. Math. 93, 69–86 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Gong, Y., Li, B., Li, Z.: Immersed-interface finite-element methods for elliptic interface problems with nonhomogeneous jump conditions. SIAM J. Numer. Anal. 46, 472–495 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Hellrung, J.L., Wang, L., Sifakis, E., Teran, J.M.: A second order virtual node method for elliptic problems with interfaces and irregular domains in three dimensions. J. Comput. Phys. 231, 2015–2048 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Leveque, R.J., Li, Z.: The immersed interface method for elliptic equations with discontinuous coefficients and singular sources. SIAM J. Numer. Anal. 31, 1019–1044 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Li, Z.: A fast iterative algorithm for elliptic interface problems. SIAM J. Numer. Anal. 35, 230–254 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Li, Z., Ito, K.: Maximum principle preserving schemes for interface problems with discontinuous coefficients. SIAM J. Sci. Comput. 23, 339–361 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Li, Z., Ito, K.: The Immersed Interface Method – Numerical Solutions of PDEs Involving Interfaces and Irregular Domains, SIAM Frontier Series in Applied mathematics, FR33 (2006)Google Scholar
  9. 9.
    Li, Z., Ji, H., Chen, X.: Accurate solution and gradient computation for elliptic interface problems with variable coefficients. SIAM J. Numer. Anal. 55, 570–597 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Lin, T., Lin, Y., Zhang, X.: Partially penalized immersed finite element methods for elliptic interface problems. SIAM J. Numer. Anal. 53, 1121–1144 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Liu, X., Fedkiw, R., Kang, M.: A boundary condition capturing method for Poisson’s equation on irregular domains. J. Comput. Phys. 160, 151–178 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Massjung, R.: An unfitted discontinuous Galerkin method applied to elliptic interface problems. SIAM J. Numer. Anal. 50, 3134–3162 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Medvinsky, M., Tsynkov, S., Turkel, E.: The method of difference potentials for the Helmholtz equation using compact high order schemes. J. Sci. Comput. 53, 150–193 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Morton, K.W., Mayers, D.F.: Numerical solution of partial differential equations. Cambridge press, Cambridge (1995)zbMATHGoogle Scholar
  15. 15.
    Wu, H., Xia, Y.: An unfitted hp-interface penalty finite element method for elliptic interface problems. arXiv:1007.2893 (2010)
  16. 16.
    Zhou, Y., Zhao, S., Feig, M., Wei, G.-W.: High order matched interface and boundary method for elliptic equations with discontinuous coefficients and singular sources. J. Comput. Phys. 213, 1–30 (2006)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsNorth Carolina State UniversityRaleighUSA
  2. 2.School of Mathematics and StatisticsNingXia UniversityYinChuanPeople’s Republic of China
  3. 3.Center for Research in Scientific Computation and Department of MathematicsNorth Carolina State UniversityRaleighUSA

Personalised recommendations